Sudden Cardiac Death And Oral Erythromycin

Oral Erythromycin

Patients who took the antibiotic ery-thromycin along with medications that inhibited CYP3A enzymes, such as certain calcium-channel blockers, antifungal drugs, and antidepressants, had a five times greater risk of sudden death from cardiac causes than patients who did not take the drugs at the same time, according to a study co-funded by the Agency for Healthcare Research and Quality (AHRQ), the FDA, and National Institutes of Health (NIH).

Erythromycin drug is a commonly used antibiotic because it is relatively inexpensive and safe.

Researchers reviewed the medical records for Tennessee’s Medicaid program and identified patients who had experienced sudden death from cardiac causes from January 1, 1988, to December 31, 1993. After evaluating prescriptions for erythromycin, amoxicillin, and other medications, the researchers concluded that clinicians should avoid prescribing a combination of erythromycin and CYP3A inhibitors to patients at the same time.